Colorado, 2001Lightning Strike in Colorado, July 12, 2001
July 12, 2001 · NWS PUB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 12, 1:00 PM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 12, 1:00 PM MST, 3 hours 50 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
200 PM MDT THU JUL 12 2001
POSSIBILITY OF HEAVY RAIN TONIGHT IS THE MAIN CONCERN.
DEW POINTS EARLY THIS AFTERNOON OVER THE SOUTHEAST PLAINS WERE IN
THE UPPER 40S TO LOWER 50S. MODELS ARE SHOWING 15 TO 20KTS OF
EASTERLY FLOW AT 850MB LATE THIS AFTERNOON AND THROUGH THE EVENING
HOURS. AT 700MB THE WINDS ARE EASTERLY AS WELL BUT MORE LIKE 5 TO 10
KTS. THIS EASTERLY FLOW SHOULD HELP KEEP THUNDERSTORMS DEVELOPING...
ESPECIALLY ALONG AND NEAR THE EASTERN MTNS THROUGH THE EVENING. 500MB
FLOW IS FORECAST TO BE WEST TO SOUTHWEST AT 10 TO 20 KTS AND STORMS
SHOULD MOVE EAST OR NORTHEAST AS A RESULT. PW VALUES ARE EXPECTED TO
BE ON THE INCREASE. WITH THE LOW-LEVEL EASTERLY FLOW AND THE
REDEVELOPMENT OF STORMS...SOME AREAS COULD HAVE HEAVY RAIN A FEW
TIMES THIS EVENING AND THIS IS THE MAIN CONCERN. THE LOW LEVEL FLOW
IS EXPECTED TO DECREASE OVER THE EASTERN PLAINS BY ABOUT 06Z. COULD
SEE AN MCS OVER THE SE CO PLAINS TONIGHT...MOVING SLOWLY EASTWARD.
THIS COULD MEAN A CHANCE FOR PRECIP THROUGH THE NIGHT FOR THE FAR
EAST PLAINS. SPC HAS THE SOUTHEAST PLAINS IN A SLIGHT RISK FOR
SEVERE WEATHER AS WELL.
ON FRIDAY THE STRONGER LOW LEVEL EASTERLY FLOW IS EXPECTED TO HAVE
SHIFTED SOUTH INTO NM...AND THE 700MB FLOW SHOULD BE LIGHT
SOUTHWESTERLY. MOISTURE OVER THE AREA SHOULD STILL BE GOOD WITH
PW'S OF AROUND 1.2 INCHES. WITH THE ABUNDANT MOISTURE...BOUNDARIES
FROM THE CONVECTION TONIGHT...AND DAYTIME HEATING...WE WILL AGAIN
SEE SHOWERS AND THUNDERSTORMS DEVELOP WITH SOME HEAVY RAIN POSSIBLE
AGAIN. TEMPS ON FRIDAY WILL LIKELY BE A BIT COOLER.
ON SATURDAY THE UPPER HIGH IS EXPECTED TO SHIFT A LITTLE EASTWARD
WHICH WOULD DRY US OUT A LITTLE. A SHORTWAVE IS EXPECTED TO MOVE
ACROSS THE AREA DURING THE DAY TO PROVIDE SOME ADDED LIFT. THERE
WILL STILL BE ENOUGH MOISTURE OVER THE AREA FOR A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS. TEMPS LOOK A LITTLE WARMER
AGAIN THIS DAY. SATURDAY NIGHT THE THUNDERSTORMS SHOULD BE MAINLY
IN THE EVENING HOURS WITH PARTLY CLOUDY OVERNIGHT.
EXTENDED (SUN-THU): SUNDAY THE UPPER HIGH WILL SHIFT EVEN FARTHER
EAST AS AN UPPER TROUGH MOVES OVER THE WEST COAST. THE FLOW OVER
CO WILL BECOME WEST TO SOUTHWEST AND WILL ALLOW DISTURBANCES TO MOVE
OVER THE AREA FROM THE SOUTHWEST. THIS WILL BE THE CASE THROUGH
TUESDAY. GENERAL TROUGHINESS WILL REMAIN TO OUR WEST WITH THE
UPPER RIDGE OVER THE SOUTH CENTRAL PLAINS THROUGH THURSDAY. THE
MOISTURE THROUGH THE PERIOD IS NOT SIGNIFICANT...BUT SHOULD BE
ENOUGH TO KEEP SLIGHT CHANCE WORDING IN THE FORECAST EACH DAY.
PUB...NONgE.
In the hours before
Special weather statement, Jul 12, 10:54 AM MST, 5 hours 56 minutes before
COZ058>081-121900-
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1154 AM MDT THU JUL 12 2001
...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...
...SPOTTER ACTIVATION MAY BE NECESSARY FOR ONE OR TWO SEVERE
THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON
AND EVENING...
SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN DEVELOPING OVER THE
MOUNTAINS. THE THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS
AFTERNOON AND WILL THEN CONTINUE THROUGH THE EVENING HOURS. THIS
EVENING THE STORMS ON THE SOUTHEAST PLAINS...ARE EXPECTED TO MERGE
INTO A LARGE CONVECTIVE COMPLEX THAT WILL TRACK SLOWLY EAST ACROSS
THE PLAINS THROUGH THE NIGHT.
DUE TO A LOT OF ENERGY IN THE ATMOSPHERE...ONE OR TWO STORMS THIS
AFTERNOON AND EVENING COULD PRODUCE WIND GUSTS TO ABOUT 60 MPH...OR
HAIL TO ABOUT 1 INCH DIAMETER. HOWEVER...THE MAIN THREAT FROM
STORMS LATER TODAY AND TONIGHT WILL BE HEAVY RAIN. A FEW STORMS
COULD LEAD TO FLOODING OF STREETS...SMALL STREAMS...OR OTHER
LOW LYING AREAS.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS AND
WEATHER INFORMATION.
Special weather statement, Jul 12, 3:57 PM MST, 53 minutes before
COZ058>081-130100-
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
457 PM MDT THU JUL 12 2001
...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...
...SPOTTER ACTIVATION MAY BE NECESSARY FOR ONE OR TWO SEVERE
THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON
AND EVENING...
...HEAVY RAINS LIKELY TONIGHT...
SHORT RANGE COMPUTER MODELS AND WEATHER OBSERVATIONS ARE INDICATING
THAT HEAVY RAIN IS LIKELY GOING TO DEVELOP OVER THE SOUTHEAST
PLAINS OF COLORADO THIS EVENING...AND WILL LAST INTO THE NIGHT TIME
HOURS. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE...WITH
LOCALLY HEAVIER AMOUNTS.
THUNDERSTORMS WERE ALREADY OCCURRING OVER MANY AREAS OF SOUTHEAST
COLORADO...AND THEY WILL INCREASE BOTH IN COVERAGE AND INTENSITY AS
THE EVENING PROGRESSES.
ONE OR TWO SEVERE STORMS MAY ALSO BE POSSIBLE. THE GREATEST THREAT
OF SEVERE WEATHER WILL BE HAIL UP TO 1 INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH. THE GREATEST THREAT OF SEVERE WEATHER WILL BE ON
THE FAR EAST PLAINS.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER MASS MEDIA OUTLETS FOR THE
LATEST WEATHER UPDATES.
HODANISH
Lightning, El Paso
- When
- July 12, 4:50 PM MST
- Where
- El Paso County, 11 mi W of Colorado Spgs
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
A lightning strike hit the summit house atop Pikes Peak, causing a large electrical fire which caused major damage to the electrical wiring, and other equipment.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Washington, July 12, 20011 death · $1.5 million · 1 event
- Heat in Mississippi, July 12, 20011 death · 1 event
- Heat in Texas, July 12, 20011 death · 1 event
- Flash Flood and Hail in Montana, July 12 to 13, 2001$340,000 · 2 in hail · 9 events
- Wildfire in California, July 12, 2001$350,000 · 1 event
- Flash Flooding and Hail in Montana, July 12, 2001$200,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Mississippi, July 12, 2001$60,000 · 50 kt wind · 18 events
- Damaging Winds in Louisiana, July 12, 2001$42,000 · 7 events
- Hail and Damaging Winds in Oklahoma, July 12, 2001$20,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Kansas, July 12, 20011 in hail · 12 events
- Damaging Wind in Missouri, July 12, 2001$15,000 · 58 kt wind · 1 event
- Damaging Wind in Missouri, July 12, 2001$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259589.